Massachusetts, 2005

Lightning Strike in Massachusetts, June 11, 2005

June 11, 2005 · NWS BOX · 1 event in 1 county or zone

Lightning struck a utility pole, which brought down wires onto a roadway, resulting in a small fire in Easthampton. About 1,600 electric customers were left without power.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning struck a utility pole, which brought down wires onto a roadway, resulting in a small fire in Easthampton. About 1,600 electric customers were left without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 11, 4:00 AM EST, 10 hours earlier.

Area forecast discussion, Jun 11, 4:00 AM EST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
500 AM EDT SAT JUN 11 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...
MAIN CONCERN IN SHORT TERM PERIOD IS HVY RAFL POTENTIAL WITH ANY
TSTMS.  WE DO EXPECT MORE COVERAGE OF SHOWERS/TSTMS THIS AFTN AS
INSTABILITY IS GREATER AND WEAK SHORTWAVE MOVES SWD INTO RGN WHICH
MAY ACT AS A TRIGGER.  CAPES FCST TO BE 1000-1500 J/KG N AND W OF
BDL-PVD-BOS AND LOW LEVEL THETA-E RIDGE AXIS WHICH HAS BEEN ACRS
NORTHERN NEW ENGLAND LAST FEW DAYS FCST TO MOV SWD REACHING SRN NH
AND NW MA.  THIS SUGGESTS MORE CONVECTION ACRS FA...ESPCIALLY N OF
MASS PIKE CONSIDERING ACTIVITY WHICH HAS OCCURRED N OF FA LAST FEW
DAYS.  FURTHER S ACRS S COAST AND SE MA...MODEL LI FIELD INDICATING
MARINE INFLUENCE WILL REMAIN IN PLACE AND SO ANY TSTMS WILL LIKELY
WEAKEN CONSIDERABLY TO SHOWERS AS THEY APPROACH THE S COAST.

WIND FIELD RATHER WEAK SO NOT EXPECTING ORGANIZED SVR BUT CANT RULE
OUT ISOLD PULSE MICROBURST.  MAIN CONCERN WILL BE HVY RAFL AS
AIRMASS VERY JUICY WITH PWATS ARND 2...AND WARM CLOUD DEPTHS NEAR 4
KM SUPPORTING WARM TROPICAL RAIN PROCESS.  CORFIDI VECTORS ONLY NEAR
5 KTS SUGGESTING SLOW MOVEMENT OF ANY STORMS.  ISOLD 3+ RAFL AMTS
CANT BE RULED OUT IN THIS AIRMASS.

TEMPS YDA DID NOT GET AS WARM AS WE INITIALLY THOUGHT DUE TO CLOUDS
AND MARINE INFLUENCE.  WE DO EXPECT PTSUNNY SKIES TDA BUT MARINE
INLUENCE WILL REMAIN STRONG ALONG THE S COAST AND SE MA WHERE MIXING
HEIGHT WILL BE 2K FEET OR LESS.  MIXING TO 850 MB MORE LIKELY N OF
BOS-SFZ-IJD WHERE 85-90 LIKELY AS 850 MB TEMPS 16-17.  TEMPS
PROGRESSIVELY COOLER S AND E OF THIS LINE.

EXPECT LINGERING SHOWERS/TSTMS THIS EVENING THEN MAINLY DRY
OVERNIGHT.  PATCHY LOW CLDS/FOG PSBLY DEVELOPING LATE TNGT WITH MINS
65-70...EXCEPT AROUND 60 S COAST.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
IN GENERAL SUNDAY AND MONDAY WILL FEATURE A CONTINUATION OF VERY
WARM AND HUMID CONDITIONS AND CHANCES OF LATE DAY AND NIGHTTIME
SHOWERS AND THUNDERSTORMS.  WITH SUNSHINE BREAKING OUT AT TIMES ON
SUNDAY TEMPERATURES COULD CRUISE TO AROUND 90 OR EVEN LOWER 90S AT A
FEW INTERIOR LOCATIONS.

WEATHER GETS MORE COMPLICATED MON NIGHT AND TUE. GFS SHOWS REMNANTS
OF ARLENE TRACKING ACROSS SOUTHERN NEW ENGLAND.  THIS IS A VERY
COHERENT FEATURE ON GFS MODEL...THE UPWARD VERTICAL MOTION MAXIMUM
HAS ITS ORIGINS ALONG THE GULF COAST AND THE SURFACE LOW ON THE GFS
MOVES NORTHWARD FROM THE GULF COAST TO THE OHIO AREA...THEN GETS
SHUNTED EASTWARD AROUND THE CREST OF THE UPPER LEVEL RIDGE.  THIS
SURFACE LOW MOVES ACROSS CONNECTICUT AND RHODE ISLAND LATE MON NIGHT
AND EARLY TUE. CAPE VALUES ARE IN EXCESS OF 1600 MON NIGHT AND K
INDEX REACHES 38 ON MODEL.  THUS...POSSIBILITY EXISTS FOR LOCALIZED
FLOODING OR FLASH FLOODING.  THUNDERSTORMS WILL BECOME MORE NUMEROUS
THAN OVER THE WEEKEND...FROM A COMBINATION OF TROPICAL MOISTURE AND
A COLD FRONT THAT IS FORECAST TO SLOWLY SWEEP ACROSS NEW ENGLAND TUE.
THE WINDS SHIFT TO THE NORTHEAST BEHIND TO DEPARTING LOW...BUT THEN
GO BACK TO THE SOUTH IN ADVANCE OF THE COLD FRONT TUE
AFTERNOON...THATS WHY IT IS COMPLICATED.  TIMING THE REMANTS OF THE
TROPICAL MOISTURE COULD BE SIGNIFICANTLY OFF...BUT WHAT IS CERTAIN
IS THAT MOISTURE WILL BE INCREASING.

COOLER THICKNESSES WORK THEIR WAY ACROSS THE REGION BY THU AND
FRI...BUT THE PATTERN WILL STILL BE UNSETTLED AN UNUSUALLY STRONG
UPPER LEVEL LOW PRESSURE SYSTEM ESTABLISHES ITSELF OVER THE EASTERN
GREAT LAKES.  THIS WILL INDUCE SURFACE LOW PRESSURE TO OUR SOUTH
WHICH COULD KEEP IT ON THE WET SIDE FRI.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS WILL IMPROVE TO VFR LATER THIS MORNING.
LOCAL MVFR/IFR CONDITIONS IN ANY TSTMS THIS AFTN...THEN LOWERING TO
IFR ACROSS COASTAL TERMINALS TNGT.

&&

.MARINE...
IN THE SHORT TERM...SCA FOR SEAS IN EFFECT FOR OUTER WATERS S AND E
OF ACK.  WNA HAS BEEN OVERDOING SWELLS AND SO WE CAPPED SEAS AT 5 FT
FOR LT TDA/TNGT.  WIND GUSTS CLOSE TO SCA CRITERIA BUZM3 AND HYA BUT
WIND FIELD FCST TO WEAKEN TDA SO DID NOT ISSUE SCA FOR SOUNDS AND
BUZZARDS BAY AT THIS TIME.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ254-255.

&&

SHORT TERM...KJC
LONG TERM...GAF
AVIATION...KJC
Hazardous weather outlook, Jun 11, 5:05 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
605 AM EDT SAT JUN 11 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-121000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
516 AM EDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS...MOST NUMEROUS NORTH OF THE MASS
PIKE. BESIDES THE ASSOCIATED LIGHTNING RISK...THESE STORMS WILL POSE
THE THREAT OF HEAVY RAINFALL. ONE TO 2 INCHES PER HOUR ARE POSSIBLE
WITH LOCALIZED RAINFALL TOTALS UP TO 3 INCHES POSSIBLE. THE WINDS
ALOFT TODAY ARE QUITE WEAK WHICH MEANS THAT STORMS WILL BE SLOW
MOVING. IF SEVERAL STORMS TRAVERSE THE SAME AREA...KNOWN AS TRAINING
OF ECHOES...LOCALIZED FLASH FLOODING OF SMALL STREAMS WILL BE
POSSIBLE. THERE COULD ALSO BE PONDING OF WATER IN THE USUAL POOR
DRAINAGE AREAS.  IN ADDITION...BECAUSE OF THE HEAT AND HUMIDITY...ANY
STORMS THAT DEVELOP COULD PRODUCE A LOCALLY GUSTY WIND OF 30 TO 40
MPH. IT SHOULD BE MENTIONED THAT THE STORM PREDICTION CENTER HAS
PLACED MUCH OF THE NORTHERN HALF OF NEW ENGLAND IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY. ANY ACTIVITY THAT FORMS SHOULD SLOWLY
DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
SCATTERED SLOW MOVING...HEAVY RAIN PRODUCING THUNDERSTORMS...WILL
AGAIN BE POSSIBLE SUNDAY AND MONDAY AFTERNOON AND EVENING.
LIGHTNING AND POTENTIAL FLOODING WILL BE THE RISKS.

THE NEXT CONCERN WILL BE LATE MONDAY NIGHT INTO TUESDAY.  THIS IS
WHEN THE POSSIBILITY EXISTS FOR THE REMANTS OF ARLENE TO MOVE
ACROSS SOUTHERN NEW ENGLAND.  IF THIS OCCURS...ADDITIONAL HEAVY
RAINFALL WOULD BE LIKELY.

AFTER A BRIEF BREAK WEDNESDAY INTO THURSDAY...WE WILL BE ENTERING A
WET PATTERN AGAIN FOR FRIDAY AND BEYOND WITH MORE RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...
WHILE FORMAL SPOTTER ACTIVATION IS NOT EXPECTED TODAY...SPOTTERS AND
AMATEUR RADIO OPERATORS SHOULD BE PREPARED TO RELAY REPORTS OF
FLOODING OR SEVERE CRITERIA TO THE NATIONAL WEATHER SERVICE.  ALSO...
PLEASE RELAY ANY RAINFALL AMOUNTS EQUAL TO OR GREATER THAN 2 INCHES.

GAF

In the hours before

Special weather statement, Jun 11, 10:28 AM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1128 AM EDT SAT JUN 11 2005

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>007-112235-
BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN ESSEX MA-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-HARTFORD CT-NEWPORT RI-NORTHERN BRISTOL MA-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-
SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-WASHINGTON RI-
WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARRINGTON...
BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE...CAMBRIDGE...
CHICOPEE...EAST HARTFORD...FALL RIVER...FITCHBURG...FRAMINGHAM...
FRANKLIN...GLOUCESTER...GREENFIELD...HARTFORD...JAFFREY...KEENE...
LAWRENCE...LEOMINSTER...LOWELL...LYNN...MANCHESTER...MANSFIELD...
MILFORD...NASHUA...NEW BEDFORD...NEW BRITAIN...NEWBURYPORT...
NEWINGTON...NEWPORT...NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON...
PLAINFIELD...PLYMOUTH...PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...
SOUTH KINGSTOWN...SPRINGFIELD...TAUNTON...VERNON...WALTHAM...
WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS...
WOONSOCKET AND WORCESTER
1128 AM EDT SAT JUN 11 2005

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEW
ENGLAND THIS AFTERNOON.  THE ATMOSPHERE IS VERY MOIST. THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS. RAINFALL RATES OF
1 TO 2 INCHES AN HOUR WILL BE POSSIBLE...WITH ISOLATED 3 INCH AMOUNTS
ALSO POSSIBLE. IN ADDITION...AN ISOLATED THUNDERSTORM MAY PRODUCE A
DAMAGING WIND GUST.

THE RISK OF THUNDERSTORMS WILL BE GREATEST BETWEEN 1 PM AND 7 PM.
THE GREATEST THREAT FOR HEAVY RAINFALL WILL BE IN AREAS NORTH OF THE
MASSACHUSETTS TURNPIKE.  THE GREATEST THREAT OF ISOLATED DAMAGING
WIND GUSTS WOULD BE IN SOUTHERN NEW HAMPSHIRE.

HEAVY RAIN FROM ANY THUNDERSTORMS MAY CAUSE QUICK RISES ON SMALL
RIVERS AND STREAMS.  STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION.

WTB
Special weather statement, Jun 11, 1:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
225 PM EDT SAT JUN 11 2005

CTZ002-MAZ002-003-008>011-111900-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD
CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
225 PM EDT SAT JUN 11 2005

...THUNDERSTORMS WITH TORRENTIAL RAINFALL IN WESTERN MASSACHUSETTS
AND NORTH CENTRAL CONNECTICUT...

AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL FROM WILLIAMSBURG AND
WESTFIELD MASSACHUSETTS TO SIMSBURY CONNECTICUT...MOVING SLOWLY EAST
AT 10 MPH.

THUNDERSTORMS WILL BE NEAR...
WHATELY AND WEST SPRINGFIELD BY 230 PM EDT...
SUNDERLAND AND HATFIELD BY 240 PM EDT...
SOUTH HADLEY AND GRANBY BY 250 PM EDT...
ENFIELD AND EAST LONGMEADOW BY 300 PM EDT.

THESE STORMS CAN PRODUCE RAINFALL RATES OF UP TO 2 INCHES PER HOUR...
WHICH MAY CAUSE MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES.

DELLICARPINI/DUNHAM
Special weather statement, Jun 11, 1:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT SAT JUN 11 2005

CTZ002-MAZ002-003-008>011-111915-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD
CT-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
250 PM EDT SAT JUN 11 2005

...THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL CONTINUE TO AFFECT
PARTS OF WESTERN MASSACHUSETTS AND NORTH CENTRAL CONNECTICUT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL FROM GOSHEN TO
SOUTHAMPTON AND SOUTHWICK MASSACHUSETTS TO GRANBY CONNECTICUT. THE
LINE WAS MOVING SLOWLY EAST AT 10 MPH.

THUNDERSTORMS WILL BE NEAR...
WEST SPRINGFIELD AND HOLYOKE BY 300 PM EDT...
WILLIAMSBURG AND NORTHAMPTON BY 310 PM EDT...
SUFFIELD AND GREATER HARTFORD BY 330 PM EDT.

THESE STORMS ARE REFORMING ALONG THE EAST SLOPES OF THE BERKSHIRES
AND LITCHFIELD HILLS...AND WILL CONTINUE TO PRODUCE RAINFALL RATES
OF UP TO 2 INCHES PER HOUR OVER PORTIONS OF THE CONNECTICUT RIVER
VALLEY THIS AFTERNOON.

MINOR FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES
CAN BE EXPECTED. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
SMALL STREAMS WILL ALSO RISE RAPIDLY NEAR THESE STORMS...BUT ARE
EXPECTED TO REMAIN WITHIN THEIR BANKS AT THIS TIME.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR LOCAL MEDIA FOR UPDATES
ON THESE STORMS.

DELLICARPINI/DUNHAM

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hampshire

When
June 11, 2:00 PM EST
Where
Hampshire County, Easthampton
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459691.